Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 233, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2005, 6:44 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 6:44 PM CDT (23:44 UTC)
- Expired
- Sep 13, 2005, 7:17 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:54 PM CDT | HAIL 1 | 2 S Waverly, KS | |
| Sep 13, 7:06 PM CDT | HAIL 0.88 | Harris, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 132345
SVRTOP
KSC003-031-140030-
/O.NEW.KTOP.SV.W.0233.050913T2344Z-050914T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT TUE SEP 13 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 730 PM CDT
* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND WINDS UP TO
70 MPH. THIS STORM WAS LOCATED NEAR NEAR GARNETT AND GREELEY...OR
ABOUT 20 MILES SOUTH OF OTTAWA...MOVING EAST AT 30 MPH. MORE SEVERE
THUNDERSTORMS WERE LOCATED NEAR WAVERY AND SOUTH OF HARRIS AND WILL
ALSO MOVE EAST OVER NORTHEAST COFFEY AND NORTHERN ANDERSON COUNTIES.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER NORTHEAST
COFFEY AND NORTHERN ANDERSON COUNTIES INCLUDING WAVERLY AND GARNETT.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3818 9578 3842 9564 3839 9549 3838 9507
3819 9507
$$4 follow-up statements
000
WWUS53 KTOP 132351
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT TUE SEP 13 2005
KSC003-031-140030-
/O.CON.KTOP.SV.W.0233.000000T0000Z-050914T0030Z/
COFFEY-ANDERSON-
650 PM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN ANDERSON AND NORTHEAST COFFEY COUNTIES...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES WEST OF
HARRIS...OR ABOUT 25 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
HARRIS...GARNETT AND GREELEY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3818 9578 3839 9560 3838 9550 3839 9506
3819 9507
$$000
WWUS53 KTOP 140002
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE SEP 13 2005
KSC003-031-140030-
/O.CON.KTOP.SV.W.0233.000000T0000Z-050914T0030Z/
COFFEY-ANDERSON-
659 PM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN ANDERSON AND EAST CENTRAL COFFEY COUNTIES...
AT 654 PM CDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL
JUST SOUTH OF WAVERLY IN NORTHEAST COFFEY COUNTY. AT 659 PM
THIS STORM WAS CENTERED ABOUT 23 MILES SOUTH OF OTTAWA NEAR HARRIS
AND WAS MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
HARRIS...GARNETT AND GREELEY.
ABOUT 639 PM...THE SAME SPOTTERS REPORTED 60 TO 70 MPH WINDS THAT
BLEW SHINGLES OFF OF THEIR ROOF...AT THE SAME LOCATION.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3818 9578 3839 9560 3838 9550 3839 9506
3818 9507
$$000 WWUS53 KTOP 140014 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 713 PM CDT TUE SEP 13 2005 KSC031-140023- /O.CAN.KTOP.SV.W.0233.000000T0000Z-050914T0030Z/ COFFEY- 713 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COFFEY COUNTY HAS BEEN CANCELLED... THE STORM THAT PROMPTED THE WARNING HAD MOVED EAST OUT OF THE COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3818 9526 3838 9525 3839 9506 3818 9507 $$ KSC003-140030- /O.CON.KTOP.SV.W.0233.000000T0000Z-050914T0030Z/ ANDERSON- 713 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHEASTERN ANDERSON COUNTY... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF GARNETT...OR ABOUT 26 MILES NORTHEAST OF IOLA...MOVING EAST AT 15 MPH. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEAST AND EAST CENTRAL ANDERSON COUNTY. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3818 9526 3838 9525 3839 9506 3818 9507 $$
000 WWUS53 KTOP 140017 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 717 PM CDT TUE SEP 13 2005 KSC003-140027- /O.CAN.KTOP.SV.W.0233.000000T0000Z-050914T0030Z/ ANDERSON- 717 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY HAS BEEN CANCELLED... AT 717 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING FOR ANDERSON COUNTY HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORMS MOVING EAST ACROSS NORTHERN AND EASTERN ANDERSON COUNTIES THROUGH 645 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3818 9526 3838 9525 3839 9506 3818 9507 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:38 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 13, 3:38 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT TUE SEP 13 2005 .DISCUSSION... SEVERE WEATHER POTENTIAL THIS EVENING AND PRECIPITATION CHANCES ON THROUGH WEDNESDAY ARE THE MAIN FORECAST CHALLENGES. LATEST SFC ANALYSIS AND VISIBLE SATELLITE/RADAR SHOWING COLD FRONT MAKING STEADY PROGRESS SOUTHWARD ACROSS CENTRAL FROM HOLTON TO HERINGTON. FRONT WILL CONTINUE TO MOVE SOUTH AND CONVECTION EXPECTED TO CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE EVENING. WITH SHEAR PARAMETERS AND CAPES GENERALLY IN THE 2500 TO 3000 RANGE...CONVECTION WILL INTENSIFY AND MAY BECOME SEVERE SOUTH OF THE TURNPIKE WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. WILL GO SCATTERED TO NUMEROUS...SOME POSSIBLY SEVERE THROUGH THE EVENING THIS AREA...THEN DECREASE OVERNIGHT. DRIER AIR WARRANTS A DRY FCST BACK IN NORTHCENTRAL WHERE LOWS WILL BE MUCH COOLER IN THE MIDDLE 50S. WILL TRIM THE REMAINDER OF THE NORTHERN CWA FROM LOW POPS AFTER MIDNIGHT AS FRONT AND ASSOCIATED PRECIP SINKS SOUTHWARD. AS FRONT SLOWS AND EVENTUALLY STALLS ON WEDNESDAY...ANOTHER SHORTWAVE WILL MOVE NORTHEAST ALONG THE FRONT AND ALLOW LOW LEVEL WINDS TO VEER AROUND AND PROVIDE A CHANCE FOR OVERRUNNING PRECIP NORTH OF THE BOUNDARY INTO THE SOUTHERN 2/3 OF THE CWA. WITH THE CLOUDS...PRECIP POTENTIAL AND EAST WINDS...WILL LOWER HIGHS WEDNESDAY INTO THE MIDDLE 70S MOST AREAS. WED NIGHT THROUGH FRI...ONGOING ISENTROPIC LIFT NEAR THE 305 SFC CONTINUES INTO WEDNESDAY EVENING...THEN DIMINISHES BY THE EARLY MORNING HOURS AS UPPER WAVE ON OUR WESTERN DOORSTEP BY 12Z THURS. EXPECT SCT/ISOLD PRECIP TO CONTINUE OVERNIGHT...WITH INCREASING COVERAGE SOUTHWARD TOWARDS THE FRONT LINGERING ACROSS OK. MIGHT HAVE SOME LINGERING POPS INTO THE DAYLIGHT HOURS...BUT HAVE KEPT A DRY WORDED FORECAST BEYOND 12Z THURS SINCE LAST IN RECENT SERIES OF UPPER SHORTWAVES BRINGS DRIER AIR IN BEHIND AS IT MOVES ACROSS THE AREA THURSDAY. LOOKS LIKE A COOL NIGHT ACROSS PARTS OF THE CWA AS SKIES SLOWLY CLEAR. FRIDAY LOOKS DRY AND COOLER AS SFC HIGH SHIFTS EAST AND UPPER HIGH BUILDS OVER TX. SAT...LEFT ISOLD POPS ACROSS THE NORTHERN ZONES FOR PERSISTENT SHORTWAVE MOVING ACROSS THE TOP OF THE RIDGE ON SAT. SOUTHERLY RETURN FLOW SHOULD ALSO WARM TEMPERATURES UP SEVERAL DEGREES FOR THE WEEKEND. MIGHT GET AN ISOLATED SHOWER THANKS TO WARM ADVECTION AND AFTERNOON INSTABILITY...BUT HAVE NOT ADDED TO WORDING YET. LATE SUN THROUGH TUES...CURRENT RUNS HAVE ANOTHER UPPER LOW MOVING THROUGH THE SOUTHWEST FLOW JUST NORTH OF THE STATE. ASSOCIATED LOW AND ATTENDANT FRONTAL BOUNDARY PROGGED TO HANG UP NEAR THE AREA LATE SUNDAY INTO MONDAY. WENT AHEAD AND ADDED A POP TO MONDAY AS THIS FEATURE HAS SHOWN UP FOR A FEW RUNS NOW AS WELL AS TO MATCH OTHERS. 120KT JET DROPS INTO NORTH CENTRAL US ON TUES AND USHERS IN FRONT LATE DAY...AT THE VERY END OF THE FORECAST PERIOD. FOR NOW A WARM AND DRY DAY 7. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 4:07 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 407 PM CDT TUE SEP 13 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-142115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 407 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR DOUGLAS...OSAGE...LYON...FRANKLIN...ANDERSON...AND COFFEY COUNTIES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ALONG AND SOUTH OF A HIAWATHA TO ABILENE LINE...AS A COLD FRONT PUSHES SOUTHEAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE SEVERE...MAINLY ALONG AND SOUTHEAST OF A LAWRENCE TO COUNCIL GROVE LINE. THE MAIN HAZARDS FROM THESE STORMS ARE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO WILL BE POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA WEDNESDAY INTO THURSDAY MORNING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE NORTHERN BORDER COUNTIES ON SATURDAY...AND AGAIN ACROSS MOST OF THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Sep 13, 5:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL TOPEKA 39.05N 95.68W
09/13/2005 0.88 INCH SHAWNEE KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Sep 13, 6:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL WAVERLY 38.39N 95.60W
09/13/2005 1.75 INCH COFFEY KS LAW ENFORCEMENT
GOLF BALL SIZE HAIL FALLING OVER PARTS OF NORTHEASTERN
COFFEY COUNTY.
&&
CAVANAUGHLocal storm report, Sep 13, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 W HARRIS 38.32N 95.45W
09/13/2005 0.88 INCH ANDERSON KS TRAINED SPOTTER
&&
CRAVENLocal storm report, Sep 13, 6:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 5 W GARNETT 38.28N 95.33W
09/13/2005 1.75 INCH ANDERSON KS TRAINED SPOTTER
ALSO 45-50 MPH WINDS WITH GUSTS TO 70 MPH.
&&
ROGERSLocal storm report, Sep 13, 6:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL GARNETT 38.28N 95.24W
09/13/2005 1.00 INCH ANDERSON KS TRAINED SPOTTER
ESTIMATED 40-45 MPH WIND GUSTS
&&
CRAVENLocal storm report, Sep 13, 6:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL GARNETT 38.28N 95.24W
09/13/2005 1.75 INCH ANDERSON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 4:06 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 39 min |
| Sep 13, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 48 min |
| Sep 13, 4:50 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Sep 13, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 47 min |
| Sep 13, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.